Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2017, 4:41 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 4:41 PM CDT (21:41 UTC)
- Expired
- Jul 5, 2017, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1874 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WUUS54 KBMX 052141
SVRBMX
ALC073-117-052215-
/O.NEW.KBMX.SV.W.0148.170705T2141Z-170705T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
441 PM CDT WED JUL 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Shelby County in Alabama...
Southeastern Jefferson County in Alabama...
* Until 515 PM CDT
* At 441 PM CDT, a severe thunderstorm was located over Bluff Park,
or over Hoover, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Helena, Irondale, Leeds, Chelsea, Midfield, Indian
Springs Village, Lipscomb, Vincent, Harpersville, Regions Park Or
Hoover Met, Oak Mountain State Park, Vandiver and Barber
Motorsports Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3337 8642 3329 8691 3345 8693 3356 8654
3355 8652
TIME...MOT...LOC 2141Z 256DEG 29KT 3339 8685
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
180
WWUS54 KBMX 052153
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
453 PM CDT WED JUL 5 2017
ALC073-117-052215-
/O.CON.KBMX.SV.W.0148.000000T0000Z-170705T2215Z/
Shelby AL-Jefferson AL-
453 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...
At 453 PM CDT, a severe thunderstorm was located over Meadowbrook, or
near Vestavia Hills, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Irondale, Leeds, Chelsea, Indian Springs Village,
Vincent, Regions Park Or Hoover Met, Oak Mountain State Park,
Vandiver, Barber Motorsports Park, Bluff Park, Greystone, Samford
University and Highland Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3337 8642 3333 8688 3343 8690 3350 8677
3356 8654 3355 8652
TIME...MOT...LOC 2153Z 256DEG 29KT 3341 8673
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite029
WWUS54 KBMX 052204
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
504 PM CDT WED JUL 5 2017
ALC073-117-052215-
/O.CON.KBMX.SV.W.0148.000000T0000Z-170705T2215Z/
Shelby AL-Jefferson AL-
504 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...
At 504 PM CDT, a severe thunderstorm was located over Greystone, or 7
miles north of Chelsea, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Pelham, Mountain Brook, Irondale,
Leeds, Chelsea, Indian Springs Village, Vincent, Oak Mountain State
Park, Vandiver, Greystone, Highland Lakes, Cahaba Heights, Fowler
Lake, The Summit, Lake Purdy, Meadowbrook and Mount Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3337 8642 3334 8678 3341 8679 3349 8675
3354 8654 3354 8651
TIME...MOT...LOC 2204Z 256DEG 29KT 3343 8662
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:23 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 5, 3:23 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 323 PM CDT Wed Jul 5 2017 .SHORT TERM... Through Tonight. Upper level trough across the Mid Mississippi Valley has progressed only slightly eastward today, as an upper level ridge axis remains oriented east to west along the northern Gulf coast. This pattern has been in place for several days now, and like previous days, we see scattered to numerous showers and storms across north Alabama, closer to the trough and deeper moisture. A few storms have been strong to severe, with strong wind gusts. With saturated soil conditions, sub-severe winds will bring down trees as well. Activity will diminish in coverage this evening, but with the trough inching closer tonight, isolated to scattered coverage could be possible across the north overnight. 14 .LONG TERM... Thursday through Wednesday. A weak surface low slides eastward through the Ohio River Valley on Thursday, stretching a cold front down through Northern MS and Northwestern AL. As the front and associated trough axis slowly slide southeastward through Central AL, expect increased chances of rain and thunderstorms. Models disagree on when the front pushes into the area, with the GFS and EC bringing better rain chances into the northern portions of Central AL as early as Thursday afternoon. However, the NAM and higher-resolution CAMs keep the front back until the overnight hours Thursday night into Friday morning. Therefore, it comes down to timing as far as rain and thunderstorm coverage. If the line moves in Thursday afternoon or evening, expect more coverage north of the I-20 corridor. If the NAM and CAMs verify, we could see more scattered coverage. Given the high PWATs Thursday, some of these storms will be capable of producing very heavy rainfall in a short amount of time. If convection is able to develop Thursday afternoon/evening, dry air aloft will lead to DCAPE values over 1000 J/Kg, so cannot rule out isolated winds gusts of 35-45 mph near any stronger storms. The weak frontal boundary begins to stall over the Deep South Friday through Monday , which will lead to chances for rain and storms each day across much of the area during peak heating. For now, have roughly 50% coverage south of I-20 corridor Friday where the best lift will be located. Saturday, models hint at a shortwave in the larger scale trough moving through, which would provide enough lift north of the stalled front, so I have included 45-50% coverage for most of the area on Saturday. By Sunday and Monday, the best lift, and therefore rain chances, will be limited to the southern one-third of Central AL closer to the stalled frontal boundary. For Tuesday and Wednesday, southerly flow returns as the upper trough flattens causing the previously stalled frontal boundary to lift northward as an effective warm front. Expect scattered afternoon thunderstorms both days with Central AL with the moist southerly flow. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered to numerous showers and storms have developed across north Central Alabama, and expect this activity to continue through much of the afternoon, occasionally impacting northern terminals. Any storm has the potential for strong wind gusts and heavy rainfall causing brief reductions in vis. Coverage of storms should diminish with loss of daytime heating, but will need to monitor for activity beyond 01-02Z. 14 && .FIRE WEATHER... Isolated to scattered showers and storms will be possible across the northern half of Central Alabama through tonight, with rain-free conditions across the southern half. Somewhat better rain chances will move in Thursday due to an upper-level disturbance. There are no fire weather concerns due to summertime humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 72 87 71 / 30 50 40 30 20 Anniston 74 88 72 87 72 / 30 40 40 40 20 Birmingham 76 88 74 87 73 / 30 40 40 40 20 Tuscaloosa 75 89 73 88 73 / 20 30 40 40 20 Calera 75 89 73 87 73 / 20 30 40 50 20 Auburn 74 89 72 87 72 / 0 20 30 40 20 Montgomery 75 92 75 90 75 / 0 10 30 50 20 Troy 74 90 72 88 72 / 0 10 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 5, 3:39 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 339 AM CDT Wed Jul 5 2017 ALZ011>015-017>050-061145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 339 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Jul 5, 3:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG GADSDEN 34.01N 86.01W
07/05/2017 ETOWAH AL EMERGENCY MNGR
SEVERAL REPORTS OF TREES AND POWER LINES
DOWN THROUGHOUT THE CITY OF GADSDEN. GADSDEN
AIRPORT AWOS REPORTED A 44MPH GUST AS THE
STORMS MOVED THROUGH.
&&
GGOGGINSLocal storm report, Jul 5, 3:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 1 NNE RUFFNER MOUNTAIN 33.58N 86.69W
07/05/2017 JEFFERSON AL PUBLIC
800 BLOCK OF COVINGTON AVENUE IN E BHAM, BFR
HAS A TREE ON HOUSE WITH LINES DOWN. TIME
ESTIMATED FROM RADAR. CORRECTED STREET
LOCATION.
&&
GGOGGINSSpecial weather statement, Jul 5, 3:45 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Birmingham AL 345 PM CDT WED JUL 5 2017 ALZ024-052115- Jefferson AL- 345 PM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY UNTIL 415 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over Adamsville, or 7 miles north of Fairfield, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Gardendale, Fultondale, Adamsville, Graysville, Brookside, Cardiff, Forestdale and Docena. LAT...LON 3355 8693 3358 8700 3376 8691 3369 8674 TIME...MOT...LOC 2044Z 212DEG 13KT 3359 8695 89^GSatterwhite
Special weather statement, Jul 5, 3:48 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CDT WED JUL 5 2017
ALZ024-026-052130-
Jefferson AL-St. Clair AL-
348 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alton, or over Trussville, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Trussville, Irondale, Leeds, Moody, Springville,
Odenville, Pinson-Clay-chalkv, Center Point, Clay, Pinson, Margaret,
Argo, Chalkville, Alton, Grayson Valley, Barber Motorsports Park,
Shops Of Grand River, Branchville and Birmingham Race Course.
LAT...LON 3371 8638 3352 8656 3351 8657 3350 8657
3358 8673 3377 8660 3377 8658 3378 8658
TIME...MOT...LOC 2048Z 220DEG 18KT 3361 8662
89^GSatterwhiteLocal storm report, Jul 5, 3:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG GLENCOE 33.96N 85.93W
07/05/2017 ETOWAH AL EMERGENCY MNGR
TREE ON HOUSE AND POWER LINES DOWN AT SIMS
STREET IN GLENCOE.
&&
GGOGGINSLocal storm report, Jul 5, 4:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 SSE GLENCOE 33.95N 85.93W
07/05/2017 ETOWAH AL EMERGENCY MNGR
TREES DOWN ON HOUSES AT MAIN STREET, SIMS
ST, NANCY CAROL RD, PINEVIEW AVE, AND SAM
NABORS RD. ALL IN GLENCOE. IN ADDITION,
TREES HAVE BEEN REPORTED DOWN ACROSS THE
EASTERN PORTIONS OF ETOWAH COUNTY.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:50 AM CDT | Special Weather Statement | BMX | Etowah | 55 min |
| Jul 5, 11:22 AM CDT | Special Weather Statement | BMX | Cherokee | 68 min |
| Jul 5, 11:48 AM CDT | Special Weather Statement | BMX | Etowah | 42 min |
| Jul 5, 11:59 AM CDT | Special Weather Statement | BMX | Winston | 46 min |
| Jul 5, 1:03 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Jul 5, 1:55 PM CDT | Special Weather Statement | BMX | Blount, Etowah, St. Clair | 35 min |
| Jul 5, 2:30 PM CDT | Special Weather Statement | BMX | Etowah | 45 min |
| Jul 5, 2:43 PM CDT | Special Weather Statement | BMX | Walker | 47 min |
| Jul 5, 2:57 PM CDT | Special Weather Statement | BMX | Jefferson | 48 min |
| Jul 5, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 22 min |
| Jul 5, 3:07 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 53 min |
| Jul 5, 3:45 PM CDT | Special Weather Statement | BMX | Jefferson | 30 min |
| Jul 5, 3:48 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Jul 5, 5:02 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Jul 5, 5:13 PM CDT | Special Weather Statement | BMX | Talladega | 47 min |
| Jul 5, 5:55 PM CDT | Special Weather Statement | BMX | Talladega | 50 min |
| Jul 5, 6:22 PM CDT | Special Weather Statement | BMX | Clay | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.